Therapy worsens symptoms?

May 20, 2002

Patient with CHF, diabetes, and renal function problems

 

HEALTH-SYSTEM EDITION
CLINICAL TWISTERS

Therapy worsens symptoms?

A 68-year-old male who has had Type 2 diabetes for 15 years and also is in heart failure (New York Heart Association Class III, ejection fraction 0.2) is hospitalized with increasing shortness of breath and fatigue. Medications include glyburide prestabs 6 mg b.i.d., digoxin .25 mg q.d., furosemide 40 mg q.d., potassium, and ibuprofen 600 mg q.i.d. His blood pressure rate is 160/100, pulse 100, respiratory rate 28, HgA1c 8.5, SrCr 1.8 mg/dl, and edema 2+. His physician discontinues ibuprofen, adds acetaminophen 650 mg q.i.d., lisinopril 10 mg, and metoprolol 12.5 mg q.d. and increases furosemide (60 mg). Two days later, the patient's blood pressure is 100/60, and his shortness of breath has increased, edema is 3+, and SrCr is 2.9. What do you, as a consultant, suggest?

The symptoms of congestive heart failure have worsened. This may be due to uncorrected volume status prior to initiating metoprolol. Discontinue metoprolol until volume status is optimized. The addition of lisinopril is fine; however, given baseline renal insufficiency, it should be started at a low dose and titrated slowly. To correct volume status, increase p.o. furosemide to 80 mg b.i.d. or switch to IV furosemide 40 mg b.i.d. Decrease digoxin to 0.l25 mg q.d. and check trough digoxin concentrations if toxicity symptoms appear. Monitor vital signs (BP, HR) and weight daily.

Worsening renal function is indicated by increased SrCr. I cannot determine whether volume contraction has occurred without BUN, K+, or CO2 levels. It may be an excessive dose of ACE inhibitor. SrCr might typically increase by 30% upon initiating ACE inhibitor; however, the patient's renal function has worsened significantly. Check BUN and K+ now, decrease lisinopril to 2.5 mg q.d. Monitor BUN/Cr, K+, Mg2+ closely and recheck in two days.

The patient is exhibiting poor glycemic control despite taking the maximal dose of glyburide. He is not a candidate for metformin due to renal insufficiency or for thiazolidinediones that may contribute to volume overload. Consider changing him to insulin therapy.

Joe R. Anderson, Pharm.D., BCPS
Assistant Professor, Community Ambulatory Pharmacy, University of New Mexico Health Sciences Center, College of Pharmacy
Albuquerque, N.M.

Current heart failure guidelines recommend a multidrug regimen consisting of ACE inhibitor, beta-blocker, and diuretic, with/without digoxin. The increase in SrCr can be due to the lisinopril or poor renal perfusion. Bilateral renal artery stenosis should be ruled out. Check potassium level and reassess potassium supplementation.

Worsening symptoms can be secondary to the beta-blocker. Increase furosemide (60 mg b.i.d.) and titrate upward to achieve dry weight. Discontinue metoprolol until the patient is stabilized, then add carvedilol 3.125 mg b.i.d. to optimize neurohormonal blockade. The target dose is 25 mg b.i.d. A digoxin level is not necessary unless signs of toxicity are present. Add aspirin 81 mg q.d. and check fasting lipid profile. NSAIDs are contraindicated in this patient.

The patient's diabetes is not being adequately controlled, as evidenced by increased HgA1c. He is taking glyburide at the maximum dose. Initiate rosiglitazone 2 mg q.d. Metformin is contraindicated (increased SrCr and heart failure).

Denise L. Balog, Pharm.D.
Manager, Medical Affairs
Advanced Clinical Communications Inc.
Lambertville, N.J.

Are you puzzled by a clinical situation that would make a good topic for this column? Or do you relish an opportunity to test your skill in resolving a clinical challenge? Please send us a clinical scenario or indicate your interest in providing us with a patient assessment by e-mailing us at drug.topics@medec.com or fax us at (201) 722-2490.

 

Kathy Hitchens. Therapy worsens symptoms?. Drug Topics 2002;10:HSE30.